Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 21, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Jun 9, 2016, 5:55 PM MDT for Musselshell County, Montana. It was in force for 65 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2016, 5:55 PM MDT (23:55 UTC)
- Expired
- Jun 9, 2016, 7:00 PM MDT
- In force
- 65 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Musselshell County, MT
The radar
The Billings radar (KBLX), 94 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:06 PM MDT | HAIL 1 | 1 Nnw Roundup, MT | |
| Jun 9, 6:06 PM MDT | HAIL 1 | Roundup, MT | |
| Jun 9, 6:13 PM MDT | HAIL 1 | 1 N Roundup, MT | |
| Jun 9, 6:22 PM MDT | HAIL 1.75 | 5 W Delphia, MT | |
| Jun 9, 6:48 PM MDT | HAIL 0.25 | 5 Sw Melstone, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:01 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
318
WUUS55 KBYZ 092355
SVRBYZ
MTC065-100100-
/O.NEW.KBYZ.SV.W.0021.160609T2355Z-160610T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
555 PM MDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MUSSELSHELL COUNTY IN CENTRAL MONTANA...
* UNTIL 700 PM MDT
* AT 554 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROUNDUP...
MOVING EAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ROUNDUP...MELSTONE...MUSSELSHELL AND KLEIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4673 10781 4673 10782 4668 10779 4660 10784
4659 10779 4640 10778 4640 10793 4638 10793
4636 10797 4635 10860 4670 10867 4676 10826
4676 10783
TIME...MOT...LOC 2354Z 255DEG 50KT 4649 10867
HAIL...1.00IN
WIND...60MPH
$$
PALMQUIST1 follow-up statement
340
WWUS55 KBYZ 100034
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
634 PM MDT THU JUN 9 2016
MTC065-100100-
/O.CON.KBYZ.SV.W.0021.000000T0000Z-160610T0100Z/
MUSSELSHELL MT-
634 PM MDT THU JUN 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTHEASTERN MUSSELSHELL COUNTY...
AT 633 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHWEST
OF MELSTONE...OR 21 MILES EAST OF ROUNDUP...MOVING EAST AT 60 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...SPOTTER REPORTED AND RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MELSTONE AND MUSSELSHELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4673 10781 4673 10782 4668 10779 4660 10784
4659 10779 4640 10778 4640 10793 4638 10793
4636 10797 4635 10833 4673 10837 4676 10783
TIME...MOT...LOC 0033Z 267DEG 52KT 4650 10810
HAIL...1.75IN
WIND...60MPH
$$
PALMQUISTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 1:27 PM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jun 9, 1:27 PM MDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Billings MT
127 PM MDT THU JUN 9 2016
.SHORT TERM...valid for Fri and Sat...
We are still expecting an active severe weather afternoon and
evening across portions of our forecast area. The main threats
from any storm will be large hail and damaging winds, but an
isolated tornado is not out of the question. The main target area
right now looks to be across Wheatland, Musselshell and Northern
Rosebud Counties. However, the severe threat will encompass pretty
much the entire forecast area with the exception of the
Beartooth/Absaroka Mountains.
A strong disturbance within a southwest flow aloft will move
across Central Montana this afternoon into this evening. Water
vapor imagery is currently showing a jet max moving across the
western portions of the state. Steep lapse rates combined with low
level moisture with dewpoints in the 50s and CAPES around
1000-1500 J/KG will all contribute to destabilizing the
atmosphere. Thunderstorms are expected to develop over the higher
terrain and move northeast across the plains within the next hour
or two. Short range guidance showing good shear with 50-65kt
effective bulk shear with helicities around 100-200 M2/S2. As a
result of the above, the Storm Prediction Center has issued a
severe thunderstorm watch for all counties except along the
Wyoming border through 10 pm. The best potential for the strongest
storms and an isolated tornado will be across Wheatland,
Musselshell, Northern Rosebud, Custer and Fallon Counties.
The activity is expected to end from west to east this evening so
the western portions of the watch may not last as long as late
evening. Shower/thunderstorm chances will decrease from west to
east this evening and overnight with most if not all the activity
expected to be east into the Dakotas after midnight.
Friday & Saturday...Several disturbances within an unstable
southwest flow aloft will move across the forecast area both days.
Saturday will see the stronger of the two disturbances along with
a stronger cold front that will move across the area. Both days
will see a good chance for showers and thunderstorms with Saturday
having the higher probabilities for severe weather. Temperatures
will continue to be hot Friday with readings slightly cooler
Saturday especially along and west of a Roundup-Billings-Sheridan
line. Temperatures Sunday will be more normal or slightly above
normal for this time of year with readings in the middle 70s to
lower 80s. Hooley
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
Overall longwave pattern will not change much through the extended
period as Pac NW low opens and is kicked thru our region Sunday,
followed by another low settling over WA/BC. This will keep a
fairly energetic SW flow and almost daily potential for
thunderstorms for our cwa. Temps will run above normal most days.
To be a bit more specific, Sunday should be the coolest day we
have seen in a week as Pacific high pressure builds in. There is
still a chance of showers and non-severe storms as upper trof
finally moves thru the area. Southern part of splitting trof will
lift up on Monday bringing more showers/tstms especially for our
east. Upper flow backs to a more southwesterly direction by
Tuesday as aforementioned next low settles over the Pac NW.
Heights will build thru the middle of next week and this could
yield a return to some pretty warm days, though ensemble spread
becomes quite scattered by days 6-8.
JKL
&&
.AVIATION...
Scattered showers and thunderstorms will impact the region this
afternoon and evening, and some storms may be severe and produce
large hail and strong winds. Local mvfr or lower flight
conditions and erratic wind gusts are expected in the stronger
storms. VFR will prevail late tonight and tomorrow, with a reduced
chance of thunderstorms on Friday. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 058/091 062/085 056/077 051/079 053/083 054/083 054/085
31/U 23/T 33/T 32/T 21/B 12/T 21/U
LVM 051/088 053/079 049/073 044/075 045/078 047/078 047/080
32/T 23/T 34/T 32/T 22/T 22/T 22/T
HDN 055/095 060/090 056/079 050/080 052/083 053/086 053/087
31/U 23/T 33/T 33/T 32/T 22/T 21/U
MLS 061/093 066/095 062/080 056/080 057/082 058/085 058/089
40/U 24/T 32/T 33/T 33/T 22/T 21/U
4BQ 059/095 065/099 061/082 054/080 054/081 054/087 055/090
40/U 12/T 32/T 43/T 33/T 31/U 11/U
BHK 057/090 063/093 060/080 052/078 053/078 053/081 054/084
60/U 14/T 32/T 33/T 44/T 31/U 11/B
SHR 054/094 056/093 055/079 049/078 049/080 051/087 051/087
31/U 12/T 33/T 33/T 32/T 22/T 21/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 239 in effect until 10 PM MDT this
evening FOR ZONES 28>35-40>42-58-63>68.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 9, 4:59 AM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 459 AM MDT THU JUN 9 2016 MTZ028>042-056>058-063>068-WYZ098-099-100100- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 459 AM MDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT EXPECT STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. STORMS COULD PRODUCE LARGE HAIL...LIGHTNING...FREQUENT HEAVY RAINFALL...AND STRONG WIND GUSTS. THIS WILL BE THE FIRST TIME THIS SUMMER THUNDERSTORMS HAVE STRUCK MIDWEEK DURING THE MIDDAY HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON SATURDAY. HOT WEATHER WILL CONTINUE FRIDAY AND SATURDAY. BEAT THE HEAT CHECK THE BACK SEAT! STAY TUNED TO THE LATEST FORECASTS FOR UPDATES ON THE HEAT AND THUNDERSTORMS.
In the hours before
Special weather statement, Jun 9, 4:09 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
409 PM MDT THU JUN 9 2016
MTZ028-041-042-063-068-092315-
CRAZY MOUNTAINS MT-JUDITH GAP MT-NORTHERN SWEET GRASS MT-
SOUTHERN WHEATLAND MT-GOLDEN VALLEY MT-
409 PM MDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 45 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HARLOWTON...RYEGATE...FRANKLIN...SHAWMUT AND TWODOT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4675 10910 4623 10917 4615 11012 4622 11028
4632 11028 4668 10959 4670 10939 4675 10939
TIME...MOT...LOC 2208Z 235DEG 49KT 4633 11004
PALMQUISTLocal storm report, Jun 9, 4:47 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
447 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 6 E HARLOWTON 46.43N 109.70W
06/09/2016 M0.75 INCH WHEATLAND MT TRAINED SPOTTER
&&
WALSHLocal storm report, Jun 9, 5:10 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
510 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 20 E JUDITH GAP 46.64N 109.34W
06/09/2016 M0.88 INCH GOLDEN VALLEY MT COCORAHS
&&
WALSHSpecial weather statement, Jun 9, 5:14 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
514 PM MDT THU JUN 9 2016
MTZ028-029-042-063-100015-
JUDITH GAP MT-MUSSELSHELL MT-SOUTHERN WHEATLAND MT-GOLDEN VALLEY MT-
514 PM MDT THU JUN 9 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS 11 MILES NORTHWEST OF RYEGATE...MOVING NORTHEAST AT 50
MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
HAIL UP TO THE SIZE OF NICKELS WERE REPORTED NEAR HARLOWTON.
LOCATIONS IMPACTED INCLUDE...
RYEGATE...LAVINA...FRANKLIN AND SHAWMUT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4675 10877 4628 10873 4626 10951 4641 10966
4675 10919
TIME...MOT...LOC 2312Z 235DEG 49KT 4641 10943
PALMQUISTThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:06 PM MDT | Special Weather Statement | BYZ | Park | 39 min |
| Jun 8, 9:01 PM MDT | Special Weather Statement | BYZ | Sweet Grass | 44 min |
| Jun 9, 4:09 PM MDT | Special Weather Statement | BYZ | Golden Valley, Wheatland | 66 min |
| Jun 9, 5:14 PM MDT | Special Weather Statement | BYZ | Golden Valley | 61 min |
| Jun 9, 5:31 PM MDT | Severe Thunderstorm Warning | BYZ | Golden Valley, Musselshell | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.